Wisconsin, 2018

Damaging Wind in Wisconsin, August 26, 2018

August 26, 2018 · NWS MPX · 1 event in 1 county or zone

The afternoon of Sunday, August 26th, a line of storms that developed across southeast Minnesota, moved rapidly northeast across west central Wisconsin. One of these storms produced damaging winds near Chippewa Falls, Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

The afternoon of Sunday, August 26th, a line of storms that developed across southeast Minnesota, moved rapidly northeast across west central Wisconsin. One of these storms produced damaging winds near Chippewa Falls, Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 26, 12:41 PM CST, 44 minutes earlier.

Area forecast discussion, Aug 26, 12:41 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
141 PM CDT Sun Aug 26 2018

.UPDATE...
Issued at 759 AM CDT Sun Aug 26 2018

Updated to include 12z aviation discussion below.

&&

.SHORT TERM...(Today and tonight)
Issued at 330 AM CDT Sun Aug 26 2018

Complex surface analysis early this morning shows a low pressure
center wobbling over central South Dakota while a broad cold front
extends southwest from western Hudson Bay through northern
Minnesota to this low pressure center and continuing westward into
Wyoming. In addition, a warm front extends southeast from this
low into central Iowa and northwestern Illinois. Aloft, while the
mean northern stream flow is fairly zonal from the Rockies
eastward across the northern tier states, there are several
embedded shortwaves within the flow while a large dome of high
pressure sits over the ArkLaTex region. H7-H5 progs depict a
strengthening LLJ over the southern Dakotas into northern Iowa,
which within the deeply moisture atmosphere this morning
(including PWATs over 1.25"), a few strong storms including 1
severe storm developed over northern portions of the WFO MPX
coverage area this morning. The lack of any strong focusing
mechanism and dynamics overall will keep coverage rather sparse
through the rest of this morning.

As the day progresses, the aforementioned low pressure center is
expected to shift east into central Minnesota by late afternoon,
along with the cold front, although the front will snap north this
afternoon, allowing for a more classic warm-sectoring to develop
while dewpoints pool to the mid 70s. While a decent amount of
cloud cover during the middle portion of the day will suppress
convection, any capping is expected to erode late and this will be
in conjunction with another potent shortwave arriving from
Wyoming late this afternoon. This shortwave along with the front
will help spark mid-to-late afternoon convection rather quickly,
with CAMs showing a fairly organized band of thunderstorms from
central Minnesota progressing eastward through eastern Minnesota
(including the Twin Cities) on through western Wisconsin this
evening. Sufficient instability plus deep layer shear look
conducive to strong-severe storm development, whether in bands or
organized clusters. Steep mid- level lapse rates and the enhanced
shear would favor the severe storm mode of large hail and/or
damaging winds should the cellular nature of the storms are mainly
elevated. If more surface-based supercellular forms storm,
particularly in vicinity of the front, then chances of tornadic
cells may increase a bit. The storms are expected to expand in
coverage going into western Wisconsin this evening and potentially
produce localized heavy rainfall as they progress in conjunction
with the mid-level shortwave. The front will remain out to the
west, keeping the highly moist air in place through tonight for
potentially additional rainfall overnight into Monday morning.

.LONG TERM...(Monday through Saturday)
Issued at 330 AM CDT Sun Aug 26 2018

Main concern is severe weather potential along with heavy rain
threat Monday afternoon through Monday night.

Surface front will be bisecting the MN cwa by Monday morning. We
are expecting a lull in convective activity during the morning
with warm mid level temperatures of +12C ahead of the front.
Models indicate a weak short wave lifting into southwest MN early
Monday afternoon and essentially breaking the cap over the area.
We will increase PoPs to high likely after 21z over the eastern
portion of the area. Very unstable airmass in place. If we see
enough sunshine before initiation, temepratures could warm near 90
ahead of the front into south central MN. Various HIRES
solutions show linear development after a couple hours of
possible isolated cells along the boundary. There may be a brief
tornado threat early/after initiation but believe the main overall
threats will be large hail/damaging winds.

PW's increase to 2 inches along the frontal boundary, which has
been consistent trend in the models. This remains some 2-3
standard deviations above normal. The NAEFS and GEFS M-climate
percentiles were greater than 95%. This should provide for heavy
rainfall, especially across a portion of east central MN into west
central WI during this period. Will have to monitor overall
coverage from Sundays activity, but a portion of west central WI
saw heavy rainfall Friday.

The boundary sags south into Tuesday morning with the better
instability and forcing directed to the far southeast cwa Tuesday
afternoon/evening. Expect significant cloud cover dropping
southeast with the CAA pattern. Northwest winds should be a bit
gusty into the afternoon as well, as drier dewpoints move into
the region.

Wednesday and Thursday look dry and cooler. The flow becomes more
southwest later Thursday into Friday with models driving another
upper trough and surface front through Friday into Saturday. We
will follow blended guidance during this period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 140 PM CDT Sun Aug 26 2018

Thunderstorms are expected to increase in coverage this afternoon
over central Minnesota and west-central Wisconsin, with the peak
of activity expected to occur between 2-7 PM. Borderline IFR/MVFR
conditions are possible at times during thunderstorms this
afternoon. Additional rounds of thunderstorms are possible after
sunset, but confidence is still low on how much redevelopment we
get tonight after the storms this afternoon move through. If
thunderstorms do not develop tonight and skies clear out, patchy
fog may develop especially at sites that see rainfall this
afternoon. Gusty southeast winds diminish to below 10 kts
overnight, becoming southwesterly into tomorrow afternoon.

KMSP...
Scattered thunderstorms are expected to be in the vicinity of the
terminal by 19Z and continue into 22-23Z. Visibility may drop as
low as 1-2 miles during heavy downpours in thunderstorms.
Additionally, some storms may be capable of producing strong wind
gusts. Additional thunderstorms may redevelop later tonight is low
in how these storms will evolve at this time. Another round of
thunderstorms is expected to move through late afternoon into
evening tomorrow. Timing is still in question at this time but
these storms may be strong/severe.

/OUTLOOK FOR KMSP/
Tue...Mainly VFR. MVFR possible in SHRA/TSRA. Wind NW 10-15kt.
Wed...VFR. Wind NW 5-10kt becoming SW.
Thu..VFR. Wind S 10-15kt.
&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...JPC
LONG TERM...DWE
AVIATION...ETA
Hazardous weather outlook, Aug 26, 12:15 PM CST, 1 hour 10 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
115 PM CDT Sun Aug 26 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
271815-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
115 PM CDT Sun Aug 26 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible at times through tonight.
There is an Enhanced Risk of severe thunderstorms over west
central Minnesota and a Slight Risk elsewhere. The main hazards
are large hail and damaging winds.

Additionally, high heat and humidity will develop today with heat
index values potentially reaching the mid 90s. Those who are
active outdoors will be at risk for heat illness if precautions
are not taken.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There are additional chances for thunderstorms Monday afternoon
through Tuesday evening and again Thursday night into Saturday.
There is a Slight Risk for severe thunderstorms over southeastern
Minnesota through west central Wisconsin along with a Marginal
Risk for severe thunderstorms over southwestern Minnesota Monday
through Monday night. The main hazards are large hail and damaging
winds. Heavy rainfall and flash flooding are also possible across
eastern Minnesota into Wisconsin.

High heat and humidity is again likely Monday with heat index
values potentially reaching the mid 90s. Those who are active
outdoors will be at risk for heat illness if precautions are not
taken.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed at times today
through Monday night.

Borghoff

In the hours before

Local storm report, Aug 26, 7:56 AM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
856 AM CDT SUN AUG 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 AM     HAIL             STANTON                 45.17N 92.47W
08/26/2018  M1.50 INCH       ST. CROIX          WI   LAW ENFORCEMENT

&&

ETA
Special weather statement, Aug 26, 12:36 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
136 PM CDT SUN AUG 26 2018

WIZ025-027-261915-
Chippewa-Dunn-
136 PM CDT SUN AUG 26 2018

...A STRONG THUNDERSTORM WILL AFFECT DUNN AND SOUTHWESTERN CHIPPEWA
COUNTIES...

At 135 PM CDT, a strong thunderstorm was located over Menomonie,
moving northeast at 40 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

This storm will be near...
  Colfax and Wheeler around 150 PM CDT.
  New Auburn around 215 PM CDT.

Other locations impacted by this storm include Cedar Falls, Hoffman
Hills Rec Area, Downsville, Sand Creek, Tainter Lake and Menomonie
Airport.

LAT...LON 4468 9179 4486 9207 4521 9198 4521 9138
TIME...MOT...LOC 1835Z 211DEG 35KT 4489 9191

BORGHOFF
Special weather statement, Aug 26, 12:53 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
153 PM CDT SUN AUG 26 2018

WIZ027-028-261930-
Chippewa-Eau Claire-
153 PM CDT SUN AUG 26 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CHIPPEWA AND EAU CLAIRE
COUNTIES...

At 153 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Elk Mound to near Strum. Movement
was northeast at 35 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

These storms will be near...
  Lake Hallie around 200 PM CDT.
  Chippewa Falls around 210 PM CDT.
  Lake Wissota around 215 PM CDT.
  Augusta around 220 PM CDT.
  Fairchild around 225 PM CDT.

Other locations impacted by these storms include Foster, Brackett,
Tilden, Lake Eau Claire County Park, Bateman, Ludington, Eau Claire
Airport, Jim Falls, Allen and Eagleton.

LAT...LON 4460 9149 4478 9166 4496 9165 4530 9120
      4497 9092 4460 9092
TIME...MOT...LOC 1853Z 230DEG 32KT 4487 9163 4452 9132

BORGHOFF

The radar

The La Crosse radar (KARX), 119 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chippewa

When
August 26, 1:25 PM CST to 1:27 PM CST
Where
Chippewa County, 1.58 mi E of (Eau)eau Claire Arpt to 2.72 mi ENE of (Eau)eau Claire Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
44.874, -91.448

Several trees were blown down near Lake Hallie.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770074.